Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Duluth, MN

May 21, 2007Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 21, 2007, 8:59 PM CDT for Saint Louis County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 8:59 PM CDT (01:59 UTC)
Expired
May 21, 2007, 9:45 PM CDT
In force
46 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 64 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 220200
SVRDLH
MNC137-220245-
/O.NEW.KDLH.SV.W.0039.070522T0159Z-070522T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
859 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...

* UNTIL 945 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST OF VIRGINIA TO 44
  MILES SOUTH OF VIRGINIA...OR ALONG A LINE EXTENDING FROM 13 MILES
  NORTH OF HIBBING TO 14 MILES NORTHWEST OF DULUTH...AND MOVING
  NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VIRGINIA BY 935 PM CDT...

LAT...LON 4760 9304 4681 9249 4705 9187 4779 9227

$$

DC
3 follow-up statements
000 
WWUS53 KDLH 220205
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
903 PM CDT MON MAY 21 2007

MNC137-220245-
/O.CON.KDLH.SV.W.0039.000000T0000Z-070522T0245Z/
ST. LOUIS MN-
903 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN ST. LOUIS COUNTY...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CHISHOLM TO BURNETT...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF HIBBING TO 20 MILES WEST
OF DULUTH...MOVING NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KELSEY AND INDEPENDENCE BY 910 PM CDT...
  TWIG...CANYON AND BUHL BY 915 PM CDT...
  TAFT AND COTTON BY 925 PM CDT...
  SHAW BY 930 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4760 9304 4681 9249 4705 9187 4779 9227

$$

DC
000 
WWUS53 KDLH 220216
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
915 PM CDT MON MAY 21 2007

MNC137-220245-
/O.CON.KDLH.SV.W.0039.000000T0000Z-070522T0245Z/
ST. LOUIS MN-
915 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL ST. LOUIS COUNTY...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM KELSEY TO 7 MILES SOUTHEAST
OF INDEPENDENCE...OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST
OF HIBBING TO 14 MILES NORTHWEST OF DULUTH...MOVING NORTHEAST AT 25
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TAFT BY 925 PM CDT...
  SHAW...COTTON AND 8 MILES SOUTHEAST OF ZIM BY 930 PM CDT...
  FREDENBERG BY 935 PM CDT...
  MELRUDE AND ISLAND LAKE BY 940 PM CDT...
  
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4766 9304 4687 9246 4709 9183 4786 9233

$$

DC
000 
WWUS53 KDLH 220254
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
951 PM CDT MON MAY 21 2007

MNC137-220301-
/O.EXP.KDLH.SV.W.0039.000000T0000Z-070522T0245Z/
ST. LOUIS MN-
951 PM CDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. LOUIS COUNTY
EXPIRES AT 945 PM CDT...

SCATTERED STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE AREA 
THIS EVENING. LOCALLY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE 
EXPECTED TO CONTINUE NORTH AND EAST OF A SIDE LAKE TO VIRGINIA TO 
FREDENBERG LINE.

LAT...LON 4766 9304 4687 9246 4709 9183 4786 9233

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:42 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 21, 3:42 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
342 PM CDT MON MAY 21 2007

.DISCUSSION...ACTIVE WEATHER WILL CONTINUE THROUGH THIS EVENING
WITH STRONG WAA OCCURRING ACROSS THE CWA...ALONG WITH DPVA FROM AN
UPPER LEVEL SHORTWAVE LIFTING NORTHEAST ACROSS THE AREA. THERE IS
ALSO A SURFACE WARM FRONT JUST SOUTH OF OUR CWA...PROVIDING LIFT
IN ADDITION TO THE QG FORCING. MUCAPE VALUES RANGE FROM 1000-1500
J/KG ON THE NAM...WHILE 0-3KM SRH RANGE FROM 100-150 M2/S2...BOTH
OF WHICH ARE SUFFICIENT FOR THE DEVELOPMENT OF ISOLATED SEVERE
THUNDERSTORMS. HOWEVER THE INSTABILITY SHOULD WEAKEN FAIRLY
QUICKLY THIS EVENING...AND THE UPPER LEVEL DISTURBANCE SHOULD MOVE
TO OUR EAST...RESULTING IN DECREASING THUNDERSTORM COVERAGE AND
INTENSITY LATE THIS EVENING AND OVERNIGHT. THE WARM FRONT WILL
TRACK NORTHEAST ACROSS OUR CWA TONIGHT AND MOVE NORTH OF THE INTL
BORDER EARLY TUESDAY MORNING. A SURFACE LOW AND COLD FRONT OVER
THE PLAINS WILL THEN BE THE MAIN FOCUS FOR THUNDERSTORM
DEVELOPMENT TUESDAY THROUGH THURSDAY...AS THE LOW AND COLD FRONT
PROPAGATE EWD ACROSS THE UPPER MIDWEST.

&&

.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...AS WELL AS TUESDAY MORNING. LOW-LEVEL WIND SHEAR IS
POSSIBLE THROUGH EARLY TUESDAY MORNING DUE TO A STRONG LOW-LEVEL
JET ACROSS THE AREA.

&&

POINT TEMPS/POPS...
DLH  49  73  53  71 /  20  30  50  50
INL  54  77  55  70 /  30  60  60  50
BRD  58  76  54  70 /  20  60  60  50
HYR  54  78  58  74 /  10  10  30  40
ASX  52  78  57  74 /  20  10  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ143-
     LSZ144-LSZ145-LSZ146-LSZ147.

BERDES
Hazardous weather outlook, May 21, 4:27 AM CDT, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
427 AM CDT MON MAY 21 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-220930-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
427 AM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM GRAND PORTAGE SOUTH
TO THE TWIN PORTS...AND EAST TO SAXON HARBOR. NORTHEAST WINDS OF
10 TO 20 MPH WITH 3 TO 5 FOOT WAVES WILL MAKE BOATING HAZARDOUS.
PLEASE REFER TO THE LATEST MARINE FORECAST FOR ADDITIONAL DETAILS.

SCATTERED THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL AT
TIMES...ESPECIALLY EARLY THIS MORNING...NEAR THE TWIN PORTS AND
EAST INTO NORTHERN WISCONSIN. ISOLATED THUNDERSTORMS ARE POSSIBLE
AGAIN THIS AFTERNOON ACROSS THE ENTIRE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING FRONTAL SYSTEM WILL APPROACH THE REGION LATE TUESDAY.
VERY GUSTY WINDS...SOME IN EXCESS OF 35 MPH...MAY OCCUR TUESDAY
AFTERNOON FROM ITASCA COUNTY SOUTH TO THE BRAINERD LAKES REGION.
ABUNDANT MOISTURE IS EXPECTED AHEAD OF THE FRONT BY TUESDAY NIGHT.
THE CHANCE FOR LOCALLY HEAVY RAIN WILL INCREASE EARLY WEDNESDAY
OVER WESTERN SECTIONS AND SPREAD EASTWARD DURING THE DAY. IT IS
POSSIBLE THAT DUE TO STRENGTHENING WINDS ASSOCIATED WITH THE
SYSTEM...A FEW STRONG THUNDERSTORMS MAY DEVELOP WEDNESDAY
AFTERNOON. MUCH COOLER AIR WILL RETURN ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CANNON

In the hours before

Local storm report, May 21, 4:36 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
436 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 S SOUDAN              47.80N 92.24W
05/21/2007  E1.50 INCH       ST. LOUIS          MN   PUBLIC

            1.5 INCHES IN 1.5 HOURS

0900 AM     HEAVY RAIN       TOWER                   47.81N 92.29W
05/21/2007  M1.40 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            1.4 INCHES IN 1 HOUR

&&

SG
Local storm report, May 21, 4:43 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
443 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       1 S SOUDAN              47.80N 92.24W
05/21/2007  E1.50 INCH       ST. LOUIS          MN   PUBLIC

            1.5 INCHES IN 1.5 HOURS

1030 AM     HEAVY RAIN       TOWER                   47.81N 92.29W
05/21/2007  M1.40 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            1.4 INCHES IN 1 HOUR

&&

SGOHDE
Local storm report, May 21, 5:27 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
527 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     CROSSLAKE               46.68N 94.09W
05/21/2007                   CROW WING          MN   LAW ENFORCEMENT

            SEVERAL LARGE OAKS AND POWERLINES DOWN.

&&

TLONKA
Local storm report, May 21, 6:44 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
644 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             CROMWELL                46.68N 92.87W
05/21/2007  E1.00 INCH       CARLTON            MN   PUBLIC

&&

TLONKA

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:40 PM CDTSevere Thunderstorm WarningDLHSaint Louis35 min
May 21, 7:55 PM CDTSevere Thunderstorm WarningDLHCarlton50 min
May 21, 8:14 PM CDTSevere Thunderstorm WarningDLHSaint Louis46 min
May 21, 8:24 PM CDTTornado WarningDLHItasca23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.